Washington, 2005

Flash Flood in Washington, May 4, 2005

May 4, 2005 · NWS PDT · 1 event in 1 county or zone

Very heavy rain fell near Vantage along interstate 90. This resulted in water, mud, rocks, and debris running down the sides of Ryegrass Coulee and onto the shoulders of eastbound lanes on interstate 90 at several places about three miles west of Vantage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Very heavy rain fell near Vantage along interstate 90. This resulted in water, mud, rocks, and debris running down the sides of Ryegrass Coulee and onto the shoulders of eastbound lanes on interstate 90 at several places about three miles west of Vantage. Severe erosion damaged the freeway embankment, leaving vertical drop offs of severeal feet. Three to four inches of water was also running across the road on the Vantage Highway. The estimated cost of fixing the damaged three miles stretch of interstate 90 was $90,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 4, 12:55 PM PST, 1 hour 45 minutes earlier.

Area forecast discussion, May 4, 12:55 PM PST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
155 PM PDT WED MAY 4 2005

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...INSTABILITY SHOWERS
ABOUND THIS AFTERNOON ACROSS THE FORECAST AREA FOLLOWING THE PASSAGE
OF THIS MORNING PRECIPITATION BAND. THESE SHOWERS WILL CONTINUE
UNTIL SUNSET THEN DECREASE. A SLIGHT CHANCE OF THUNDERSTORMS EXISTS
OVER THE CENTRAL AND NORTHEAST OREGON MOUNTAINS THROUGH THIS
EVENING. NEXT WEATHER SYSTEM IS APPROACHING FROM THE SOUTH. UPPER
LEVEL LOW OFF THE COAST IS TURNING THE FLOW MORE SOUTHERLY WHICH
WILL ALLOW CLOUDS AND A STEADY RAIN WILL MOVE INTO CENTRAL OREGON
OVERNIGHT. THE UPPER LEVEL LOW WILL EVENTUALLY MOVE INTO THE GREAT
BASIN LATE THURSDAY AND FRIDAY. THIS WILL LEAVE A DEFORMATION BAND
OF STEADY LIGHT PRECIPITATION OVER EASTERN OREGON WHICH WILL FALL
APART ON FRIDAY AND SHIFT EASTWARD. THIS LOOKS LIKE PORTIONS OF
EASTERN OREGON COULD GET SOME HEALTHY PRECIPITATION AMOUNTS OVER THE
NEXT 48 HOURS. WASHINGTON ZONES WILL MAINLY SEE CLOUDY CONDITIONS
BUT LITTLE IF ANY PRECIPITATION.

.LONG TERM...SATURDAY THROUGH WEDNESDAY...ACTIVE WEATHER PATTERN IN
STORE BEGINNING SUNDAY AND PERSISTING INTO EARLY NEXT WEEK. SATURDAY
LOOKS TO BE THE BEST DAY OF THE WEEKEND WITH GENERALLY PARTLY CLOUDY
SKIES AND MILD TEMPERATURES. SUNDAY COULD BE INTERESTING IF TIMING
IS RIGHT. STRONG NEGATIVE TILT TROUGH WITH 50 KT MID LEVEL JET IS
FORECAST TO SWEEP ACROSS THE AREA DURING THE LATE AFTERNOON AND
EVENING CREATING A FAVORABLE ENVIRONMENT FOR ORGANIZED STORMS. MAIN
CAVEAT AS USUAL IN THIS PART OF THE COUNTRY IS INSTABILITY.
INTERVENING CLOUDS AND PRECIPITATION EARLY IN THE DAY COULD LIMIT
THE INSTABILITY SUBSTANTIALLY BUT NEVERTHELESS FROM A PATTERN
RECOGNITION POINT OF VIEW THIS APPEARS TO BE THE BEST SETUP FOR
SEVERE STORMS THIS SPRING...SO THE SITUATION BEARS WATCHING UNTIL IT
PLAYS OUT THIS WEEKEND. ON MONDAY MORE SHOWERS/THUNDERSTORMS ARE
LIKELY AS THE UPPER SYSTEM BEGINS TO TRANSLATE OVER THE AREA
SPREADING COLD AIR ALOFT OVER THE REGION. STILL SOME STRONG MID
LEVEL FLOW FORECAST...SO ORGANIZED STORMS A POSSIBILITY. TUESDAY
LOOKS LIKE MORE OF THE CLASSIC COLD CORE TYPE SHOWERS PATTERN WITH
-26C H5 AIR OVER THE REGION. HAVE REFRAINED FROM PUTTING IN THUNDER
FOR NOW BUT THE THREAT WILL NEED TO BE REEVALUATED AS TIME
PROGRESSES. CONDITIONS SHOULD IMPROVE SOMEWHAT ON WEDNESDAY AS UPPER
SYSTEM SHEARS EASTWARD...BUT LATEST GFS HINTS AT ANOTHER WEAKER
SYSTEM UPSTREAM TO KEEP THE WEATHER SOMEWHAT UNSETTLED. HAVE
UNDERCUT MOS GUIDANCE EARLY NEXT WEEK WITH THE COLD AIRMASS IN PLACE
AND TEMPERATURES MAY NEED TO BE TRENDED DOWNWARD EVEN FURTHER.
DIFFICULT TO BELIEVE LOW ELEVATIONS 70S WHEN 850 TEMPERATURES ARE
ONLY AROUND 3-5C. 78

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  52  66  52  68 /  30  50  40  10
ALW  53  69  52  71 /  30  40  20  10
PSC  51  73  52  76 /  20  20  10   0
YKM  50  75  48  75 /  20  20  10   0
HRI  52  69  51  73 /  20  30  20   0
ELN  48  76  50  73 /  20  20  10   0
RDM  48  58  45  63 /  70  70  60  20
LGD  48  62  47  64 /  30  70  70  50
5J0  47  59  47  61 /  60  80  80  50
DLS  55  69  52  70 /  20  30  20   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
91/78
Hazardous weather outlook, May 4, 12:37 PM PST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
137 PM PDT WED MAY 4 2005

WAZ024>030-ORZ041>050-051200-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-BLUE MOUNTAINS-
JOHN DAY BASIN-OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-
WALLOWA COUNTY-
127 PM PDT WED MAY 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND EVENING

THUNDERSTORMS
     NORTHWEST BLUE MOUNTAINS, BLUE MOUNTAINS, JOHN DAY BASIN,
     OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA COUNTY

INSTABILITY OVER THE EASTERN MOUNTAINS WILL LEAD TO SOME ISOLATED
THUNDERSTORMS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS SUNDAY ALL AREAS OF CENTRAL AND NORTHEAST OREGON AND
SOUTHEAST WASHINGTON

A STRONG UPPER LEVEL STORM SYSTEM AND JET STREAM WILL MOVE ACROSS
THE AREAS SUNDAY AFTERNOON AND EVENING PROVIDING FAVORABLE
CONDITIONS FOR ORGANIZED THUNDERSTORMS. THERE IS SOME POTENTIAL FOR
STRONG THUNDERSTORMS...BUT THE INTENSITY OF THE ACTIVITY WILL DEPEND
ON THE AMOUNT OF INSTABILITY AND THE TIMING OF THE STORM SYSTEM.
PERSONS ACROSS THE AREA SHOULD CONTINUE TO MONITOR FORECAST UPDATES
ON THIS DEVELOPING WEATHER SITUATION.

THUNDERSTORMS MONDAY
     NORTH CENTRAL OREGON, CENTRAL OREGON, BLUE MOUNTAINS, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

THUNDERSTORMS ARE AGAIN A POSSIBILITY ON MONDAY AFTERNOON AND EARLY
EVENING AS COLD AIR ALOFT OVERSPREADS THE AREA AND HELPS TO
DESTABILIZE THE AIRMASS ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SUNDAY AND MONDAY.

PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

The radar

The Pendleton radar (KPDT), 168 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Kittitas

When
May 4, 2:40 PM PST to 4:00 PM PST
Where
Kittitas County, 3 mi W of Vantage
Property damage
$90,000
Reported by
NEWSPAPER
Coordinates
46.950, -120.050

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2005Every state in 2005This day in weather historyWarnings in Washington, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451694.